Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 72, NWS Nashville, TN

August 24, 19995 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 24, 1999, 8:58 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1999, 8:58 PM CDT (01:58 UTC)
Expired
Aug 25, 1999, 12:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 104 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 250206
FFWBNA
TNC027-087-133-137-141-159-250500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CDT TUE AUG 24 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  JACKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GAINESBORO
  OVERTON COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE
  EXTREME NORTHWESTERN PUTNAM COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL MIDNIGHT CDT

* AT 850 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER THE COUNTIES OF SMITH...JACKSON...OVERTON...CLAY AND PICKETT
COUNTIES IN NORTHEASTERN MIDDLE TENNESSEE.

* THUNDERSTORM WITH LOCALLY HEAVY RAINFALL ARE CONTINUING TO MOVE 
THROUGH THIS AREA AT 20 MPH WITH MORE ACTIVITY FORMING TO THE 
SOUTHWEST. TWO TO FOUR INCHES OF RAINFALL HAS FALLEN OVER THIS AREA
WITH OBSERVERS IN OVERTON COUNTY REPORTING OVER 5 INCHES OF RAINFALL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER& GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
NASHVILLE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:30 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 24, 8:30 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT TUE AUG 24 1999

LATEST SURFACE ANALYSIS SHOWING WEAK LOW BNA/BWG VICINITY WITH
TRAILING FRONTAL BOUNDARY NEAR MKL TO N OF MEM. DEWPOINTS NW
OF FRONT NOW IN 50S AND ADDITIONALLY MID/UPR LEVEL DRYING SEEN
NICELY ON WV LOOPS. RADAR SCOPES CLEAR BEHIND MID STATE CONVECTION
AND EXPECT PRECIP TO MOVE E AND OUT OF AREA OVERNIGHT AS DRYER
AIR PUSHES IN.  WILL MAKE CHANGES TO ZONES BUT MAINLY TO CLEAN
UP BASED ON PROGRESSION OF PRECIP. TEMPS SEEM OKAY FOR NOW.
07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:02 PM CDTFlash Flood WarningOHXClay118 min
Aug 24, 7:08 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett67 min
Aug 24, 7:20 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson40 min
Aug 24, 7:20 PM CDTSevere Thunderstorm WarningOHXMacon40 min
Aug 24, 8:58 PM CDTFlash Flood WarningOHXSmith3 hr
Aug 24, 10:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam37 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.